Xylazine, a veterinary non-opioid tranquilizer, is increasingly involved in drug overdose deaths in Illinois. Law enforcement reports that it is sometimes used to “bulk up” quantities of drugs, often cocaine or fentanyl, and can be ingested by smoking, snorting, injecting, or swallowing.
Overdose will cause coma, slow heart rate and at first hypertension followed by hypotension. You should be concerned that a patient has been exposed to xylazine if they use drugs, particularly heroin/fentanyl, and have symptoms such as fatigue, sedation, sudden incontinence, extended immobility, slow heart rate, and low blood pressure.
Xylazine does not respond to naloxone, nor is there a bedside, real-time clinical test for xylazine involvement at the time of emergency care. Illinois SUPR recommends that healthcare providers should:
- Consider xylazine in human poly drug use, especially when standard doses of naloxone are ineffective
- Be aware of evolving treatment recommendations
- Educate patients who use drugs about the risks of xylazine exposure in fentanyl, heroin, and cocaine use
Harm reduction programs can prepare, as well. Recommended actions include:
- Preparing for potentially larger naloxone distribution and use needs
- Delivering appropriate wound care as applicable, as soft tissue infections at injection sites and loss of fingers and toes have been reported
- Educating patients who use drugs about the risks of xylazine exposure in fentanyl, heroin, and cocaine use
Information provided by the Illinois Department of Public Health Office of Health Promotion, Division of Emerging Health Issues Overdose Spike Response Working Group.